• Tamoxifen side effects

    Asked by Gardenia58 on Sunday, March 3, 2013

    Tamoxifen side effects

    Just out of surgery for 1 week, stage 0, ductal and what was first diagnosed as calcification, luckily I didn't wait and did an MRI which confirmed cancer, then a biopsy to double confirm followed by a mastectomy in right breast. Everything happening so fast, can't wait to get the drains out on Monday but am looking for what to expect on Tamoxifen for 5 years. Any one having side effects and even after the 5 years, can the cancer come back in the other breast?

    13 Answers from the Community

    13 answers
    • nancyjac's Avatar

      I took Tamoxifen for 5 years with no side effects almost 20 years ago. I was diagnosed with inflammatory breast cancer in 2011 which was a different cancer rather than a recurrence of the one 20 years ago, but yes, the cancer can come back but a recurrence would most likely be in the same breast (chest wall), bone, lungs, liver, or brain, than in the other breast.

      over 3 years ago
    • Ydnar2xer's Avatar

      I agree with Nancyjac--I had DCIS 9 years ago, had lumpectomy, 35x of radiation and Tamoxifen for 5 years but in August I was diagnosed with infiltrating breast cancer in the same breast. I've since had bilateral mastectomy, as to me, breasts are just too much trouble! Anyway, my oncologist told me that now "they" recommend Tamoxifen for TEN YEARS. I would ask my onc about that, if I were you. BTW, I don't remember having any side effects from it, either.

      over 3 years ago
    • Smaug's Avatar

      Dear Gardenia,

      Everyone reacts to therapies differently whether they be chemotherapy or adjuvant therapies such as Tamoxifen or Aromatase inhibitors. I just started on Tamoxifen after a mastectomy (I had Stage I cancer and did not need chemotherapy as revealed by Oncotype (genetic) testing), but it's only been about 5 days that I've been taking it, so it's too early to tell. I do need to go on a blood thinner because of my medical history and will be seeing my PCP in 2 days to do just that. Some people have lots of hot flashes from these meds, others not. Experiences vary. I'm a (retired) Medical Librarian. You can certainly "side effects Tamoxifen: to see what possibilities there are, but that doesn't mean you'll experience them-just that someone has.

      As for your other question, nancyjac gave you a correct answer in that yes, despite therapy there's always a chance (hopefully a remote one) that your cancer may reoccur, but if so usually in a different area of the body. I suggest that you speak with your Oncologist about any fears you have about this so she/he can reassure you.

      Warm wishes,

      over 3 years ago
    • karen1956's Avatar

      Some gals have side effects and some have none what so ever...if varies from person to person...the tamox reduces the risk of recurrence but it doesn't guarantee that it won't recurr....or that you won't have a new primary.....but your risk is no greater than having it the first time!!!

      over 3 years ago
    • nonnie917's Avatar

      Your the I don't know how many person I have read on this site that had non-infiltrating ductal cancer but had to take tamoxifen? Why is that. I had non-infiltrating DCIS and had a double mastectomy because the left breast showed some clusters and the cancer was in the right breast. Guess I am going to have to call my oncologist.

      over 3 years ago
    • nonnie917's Avatar

      Yadnar2xer. I live in Mount Vernon, WA. I don't understand this Tomoxifen stuff. If you are stage 0, get all the cancer etc. why should you have to take a cancer fighting drug for so long? I am going to have to call my oncologist and find out what the deal is. Has be a bit scared. I was told that they got all my cancer with the double mastectomy and then I read where some women are having to take a cancer fighting drug anyway. So strange.

      over 3 years ago
    • debsweb18's Avatar

      I take Aromasin and will for 7-8 years. Tamoxifen and AIs are for Estrogen positive tumors. I was told that IF ER + tumors come back, it could be after 10-15 years because they are slow growing. So they're keeping us on the medications longer now.

      over 3 years ago
    • mamakas' Avatar

      the side affects are hot flashes and weight gain and thats about it for me. I don't know what the chances are after 5 years. I had my other breast removed and have implants now but the doctor still wants me to continue on the tamoxifen.

      over 3 years ago
    • Gardenia58's Avatar

      Thanks for all your answers and experiences, I know everyone is different, this is all new and still have lots of questions. Nancy, how would they check the breast if it is not there for other cancers like you said? I know I still have to have the other breast checked. Am so glad I didn't stay with the first doctor who said I only needed a lumpectomy with radiation, the mastectomy should have gotten everything which was shown as calcification and like I think I said the radiologist said to wait 6 months and recheck but I didn't. Still have my tubes in and will go in the morning to get them out and see what the lab reports show. I'm just hoping and praying not to go through this again and wanted to see what others have gone through. I'll be praying for all of you and thanks for being there for me.

      over 3 years ago
    • pll's Avatar

      the biggest side effect I had from Tamoxifen was hot flashes. the most worrisome was irregular bleeding (I was pre-menopausal). my ob/gyn did several endometrial biopsies. I really wanted a hysterectomy so I didn't have to worry about endometrial cancer and the ob/gyn was able to get insurance to pay for one. once I stopped the Tamoxifen (after 5 years), the hot flashes subsided. did tamoxifen "work" for me? I'd have to say yes because I was diagnosed in 1994 w/ stage II b/c. good luck!

      over 3 years ago
    • Sunnydays' Avatar

      The tamoxifen is supposed to reduce estrogen, so if your cancer was estrogren positive, as mine was, oncologists use tamoxifen to fight off estrogen to reduce the rates of recurence. Some people have side effects but so far, after 1 1/2 years, I've had no side effects. The hot flashes were caused by chemo-induced menopause. Since being on tamoxifen, hot flashes have slowly reduced in intensity and frequency. Remember that all the "horrible" side effects you may read about only happen to a few women. I was freaked out about everything I read - then I stopped reading, started taking the tamoxifen, and went on with my life. So far, no side effects and I feel healthier than ever.

      over 3 years ago
    • Netsy's Avatar

      I had a visit with my Oncologist yesterday. He said women in general have a 20% chance in a live time to get breast cancer. With taking Tamoxifen we have a 10% chance of getting a new breast cancer. I had microcalcifications DCIS, Er/pr+. He said this does not have anything to do with my radiation treatment. I start in April tamoxifen and he warned me about hot flashes, said no hair loss. Hope this helps. Wish you the best

      over 3 years ago
    • Nomadicme's Avatar

      I'm taking Tamoxifen, and I have fairly severe side effects (hot flashes, night sweats, insomnia). I'm much better than I was at first, as I take two different pills to manage side effects (yes, it's that important to take Tamoxifen. I wanted to quit many times).

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.